What Are Brain Zaps?

brain zapsBrain zap or brain shiver is a term used to describe the sensation of a sudden jolt or buzz in the brain. It is also compared to the electrical shock, has no apparent cause and is brief in duration. In most cases it’s relatively mild but people have reported the occurrences of very extreme and painful jolts. They are a temporary occurrence. Brain zaps can sometimes be accompanied by dizziness, tinnitus, mild pain and ache and a general sense of discomfort. They are sometimes categorized as paresthesia. Paresthesia is defined as burning or prickling sensation so it is not clear how it is connected with brain zaps. While they are disconcerting, brain zaps are not considered harmful in the long term. Not all patients will experience brain zaps and for those who do, the experience will not be the same.

Brain Zaps Are Reported As Symptoms In Cases Of:

Antidepressant Discontinuation Syndrome

Antidepressants help regulate the level of neurotransmitters, like serotonin and GABA in the human brain and they, in turn, impact brain function. Since antidepressants influence brain chemistry it is conceivable to conclude that after the treatment has run its course, the brain will need to adjust and relearn how to function without medication. As a result, some patients can experience antidepressant discontinuation syndrome. It is also called SRI discontinuation syndrome since culprits are usually antidepressants inhibiting serotonin. Brain zaps are one of the most obvious symptoms of this syndrome. Besides brain zaps, patients can experience flu-like symptoms, sleep problems and mood disturbances.

REM Sleep (Rapid Eye Movement)

 REM sleep (rapid eye movement) or eye movement, in general, is also suspect of causing brain zaps. While it can happen when quickly looking from one side to the other, people also complained of experiencing brain zaps while drifting off to sleep. This experience is linked to serotonin levels, which are also associated with antidepressants.

Side Effects Of Certain Medications

It is also possible for brain zaps to occur while taking medication, as opposed to when patients finish taking it. This is, however, a rare occurrence. Make sure to check if brain zaps are listed among the possible side-effects of your medication.


Brain zaps can also be one of the symptoms of menopause as a result of changes body undergoes at this time.

Missing A Dose Of Medication

Accidentally missing a dose or even a change in dose, besides competing for discontinuation of prescribed medication, can also cause brain zaps. In this case, brain zaps can be regarded as useful: you could consider it as a warning bell to check your medication schedule.

Appearance And Severity Of Brain Zaps

Not all people experience brain zaps, and reports about their intensity vary. They can be mild and disappear quickly. They can occur occasionally, without an apparent cause or they can be extremely uncomfortable and disrupt patient’s quality of life. They are influenced by numerous factors.

Patient’s Physiology

Despite being treated with the same drugs, patients won’t have identical reactions. People don’t tolerate drugs in the same way. While some drugs are notorious for causing brain zaps, it won’t happen with every patient. For most patients brain zaps are relatively benign. Only in rare cases they have proven problematic.

Specific Drugs

Antidepressants like serotonin re-uptake inhibitors (SSRIs) and serotonin-norepinephrine (SNRIs) are drugs most known for causing brain zaps. However, other types of drugs like benzodiazepines, which helps regulate GABA or some sleeping pills can also be the cause. The length of treatment or the dosage can also be a factor.

Stress And Anxiety can exacerbate symptoms. At the minimum, brain zaps can be described as unpleasant. Stressing about the occurrence will add to the level of discomfort.

Drug Interaction

Brain zaps are most likely the consequence of chemical imbalance in the brain. Because of that, patients should be careful when simultaneously taking multiple drugs. Their interaction can have different effects. If the patient has taken one or either of the drugs before and there has been no occurrence of brain zaps, taking them together can cause brain zaps. Or, a better option, even if one of the drugs has caused brain zaps, the second can neutralize this effect.

Duration Of Treatment

Duration of treatment should also be considered when talking about brain zaps. There is a higher possibility for long term patients to experience side effects like brain zaps than for patients who only took the drug for a short time because changes in neural chemistry are more noticeable over time.

Abrupt Discontinuation Of Antidepressants

The sudden stoppage is the most likely cause of brain zaps and it can increase their severity. It is recommended to avoid sudden discontinuation of antidepressant drugs. In fact, slowly tapering off is one of the suggested ways to avoid or stop brain zaps.

Ways To Avoid Or Stop Brain Zaps

Since there is no specific theory as to cause and effect of brain zaps, there is no clear resolution to the problem. However, there are several suggestions which should hopefully deal with them. Since a lot of people experience brain zaps, no matter their cause or intensity, they offered different options for reducing or stopping them altogether.

Wait It Out

The old adage that time heals is no less true in this case. Since brain zaps happen while the brain is trying to adjust to the change, in most cases no further action is necessary. They should eventually go away. While severity and duration of brain zaps depend on many factors, after some time they should subside and disappear.

Switch Medications

It could be that the patient is not reacting well to the medication and that another drug could be a way to resolve the problem. There are several factors which impact the choice of a drug. The drug’s half-life, the time needed for it to be metabolized and leave the body is one of them. For instance, drugs with the shorter half-life have a higher propensity to cause brain zaps. On the other side, drugs with relatively long half-life like Prozac can be easier to tolerate. The different dosage of the drug can also be the solution.

Restarting The Treatment

We already said that brain zaps are a most likely symptom of antidepressant discontinuation syndrome. In that case, simply returning to the previous regime of medication (if warranted) should alleviate the problem. You should consult your doctor and ask for an advice.

Taking Supplements

An increasing number of people recommended taking supplements as a remedy for brain zaps. There is no scientific proof for this claim, but in general, most recommendations in this vein will include:

Omega-3 Fatty Acids

They can be easily ingested via fish oil pills. Some people have suggested krill oil instead of fish oil. Krill oil contains omega-3 fatty acids similar to those of fish oil so presumably krill oil will be equally helpful.

B Vitamins are another option. There are testimonials on several Internet forums discussing brain zaps that B vitamins, in combination with fish oil, have noticeably reduced brain zaps.

Several other supplements have been mentioned as helpful in the case of brain zaps. It would appear that their effects, same as with brain zaps, will depend on the individual. L-tryptophan is in some instances recommended while some people suspected that it caused brain zaps.

Tapering Off

We have already noted that missing a dose is one of the causes for brain zaps. The abrupt stoppage is not recommended, as it will likely cause antidepressant discontinuation syndrome. Instead, it is better to taper off of antidepressant at the end of treatment. Tapering means reducing the dose gradually over the set period of time. That way the brain will have time to adjust and compensate for the influence of the drug. There are no clear rules as to how long this process should last and recommendations vary. The fast taper can have an adverse effect and in general slower taper reduces the probability of brain zaps.

Schedules for tapering combined dose reduction and/or different interval between doses. Tapering should be done carefully and under the guidance of a professional.

With more people complaining of brain zaps as an unfortunate side-effect, it is expected that more research will soon follow on this subject. As of now, it is subjective experience without clear footing in science.

Besides brain zap, terms brain shiver, head zap or cranial shiver are also used, and users on forums mention that zaps can spread over the whole body. They describe it as a wave-like pulse or a low-level electrical shock. For some zaps are intensely painful, and for others, it is only unusual and short-lived sensation. They do agree that zaps are happening so  this is an issue which merits further attention. Doctors seem divided on the issue and expect further research to provide some answers.

Have you experienced brain zaps? On scale one to ten, how bad they were? Do you have any idea why you had them? Have they stopped? What did you do and what would you recommend to others?

Share your experience with others and leave a comment in the section bellow.